From Bethlehem, Georgia, USA:
I have what I believe is a unique situation. I care for an eight-year-old child with type 1 diabetes in an educational setting. This child has special needs and is totally non-verbal. For the past two weeks, eight out of 10 of the child's blood sugar readings have been over 300 mg/dl [16.7 mmol/L]. One time, we checked and the child's blood sugar was so high that the meter would not read it. My question is: at what point do we decide to call the child's parents and send the child home? This child is not toilet trained (wears disposable training pants) and it is difficult to get a urine ketone reading. We have gotten small to moderate ketones (pressing stick on wet training pant) the last two times we have tested when the child was over 300 mg/dl [16.7 mmol/L]. The parents feel we should not call them when this occurs, yet I am very uncomfortable keeping a child at school who has reduced perception of pain and discomfort and who cannot let us know when feeling ill. Please help.
Thank you for your question and your concern about diabetes care in the school.
I am not sure about the resources you may have at your school, or the plan you have in place for this child's diabetes care, but I would recommend that you work with the parents, the child's health care provider, and nurse or other clinician in the school system, should there be one. Even if everything is going well, it is important to have a plan and training in place that includes all aspects of diabetes care (food, medication, exercise, low blood sugar treatment), and what can be handled in the school, and when a parent or health care provider needs to be contacted.
Each child will have their own target range for their glucose, and sometimes children such as you care for may have a target range planned with their health care provider to be slightly higher than other children. However, a goal would be to keep the glucose as close to normal as is safe and possible, with a minimum of low blood sugars, and to avoid ketones (and diabetic ketoacidosis). If this child also has a seizure disorder, the goal may be to keep the glucose a bit higher to try to prevent low blood sugars.
If any child with diabetes were running consistent high glucose levels at school, then it would be important to assess the need for an adjustment in the insulin or food. If the glucose were over 300 mg/dl [16.7 mmol/L] with ketones present, then, typically, that means that not enough insulin would be available, and a child would have a plan in place to receive extra insulin right away, and to provide enough fluids to prevent dehydration (usually non-sugary drinks and not juice at this time).
Signs of ketoacidosis would first be seen as high glucose over about 300 mg/dl [16.7 mmol/L] with significant levels of ketones, frequent urination (heavy diapers) and thirst (not sure if this child can communicate this), and, as it gets more severe, the signs of nausea, vomiting, rapid breathing. If you were to see the last three, the child would need medical care immediately. Ketoacidosis can be prevented with adequate insulin, and should be treated at the first signs to prevent it from progressing to a medical emergency.
You might also ask about being able to check ketones with a fingerstick blood test, as it is hard to check ketones when a person with diabetes is in diapers.
My final comment may be the most important. Do you know if this child is receiving care from a clinician knowledgeable in the care of children with diabetes, and if the child has had a recent visit? A child who consistently has high glucose levels will likely not be growing well and needs close medical follow-up and an updated treatment plan. Children "outgrow" their insulin doses and it is possible that the insulin dose that worked earlier now needs to be changed.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.